A Case Report of a Severe, Unusually Delayed Anaphylactoid Reaction to Intravenous N-Acetylcysteine During Treatment of Acute Acetaminophen Toxicity in an Adolescent

L. Claire Epperson, Stephanie T. Weiss, Dazhe James Cao

Research output: Contribution to journalArticle

Abstract

Introduction: Anaphylactoid reactions are well-documented adverse events associated with the intravenous administration of N-acetylcysteine (NAC) in patients with acetaminophen overdose. Most reactions are mild, occurring within the first 1–5 hours of initiation. This report presents the case of an adolescent with a delayed, life-threatening anaphylactoid reaction 24.5 hours after starting NAC, where discontinuing NAC could have resulted in fulminant hepatic failure (FHF) and death. Case Report: A 17-year-old previously healthy female presented with nausea, vomiting, and abdominal pain 10 hours after an acute acetaminophen ingestion. Her 11-hour serum acetaminophen concentration was above the treatment line (149 μg/mL), and she had elevated transaminases (AST = 202 U/L, ALT = 284 U/L). She was treated with intravenous NAC, which was suspended for 3 hours after she developed an apparent life-threatening anaphylactoid reaction with angioedema and respiratory distress 24.5 hours after treatment initiation. Given her high risk of progression to FHF, NAC was resumed at double the previous rate along with scheduled corticosteroids and antihistamines after resolution of her symptoms. Her AST increased to 10,927 U/L, and INR peaked at 3.6, but she had no further anaphylactoid symptoms. She was discharged in her normal state of health after 6 days. Discussion: Discontinuing NAC in this case of severe, delayed anaphylactoid reaction could have resulted in FHF requiring liver transplant. The reason for her reaction is unclear but could be related to patient risk factors or medication error. Guidelines for reinitiation of NAC after development of delayed anaphylactoid reactions are not well-established. Close observation beyond the first 1–5 hours of NAC administration is warranted.

Original languageEnglish (US)
JournalJournal of Medical Toxicology
DOIs
StateAccepted/In press - 2020

Keywords

  • Acetaminophen
  • Anaphylactoid reaction
  • N-acetylcysteine

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Fingerprint Dive into the research topics of 'A Case Report of a Severe, Unusually Delayed Anaphylactoid Reaction to Intravenous N-Acetylcysteine During Treatment of Acute Acetaminophen Toxicity in an Adolescent'. Together they form a unique fingerprint.

  • Cite this